Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 227, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 18, 2012, 2:12 PM EDT for Campbell County, Scott County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 2:12 PM EDT (18:12 UTC)
- Expired
- Jul 18, 2012, 2:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 92 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2917 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
845
WUUS54 KMRX 181812
SVRMRX
TNC013-151-181845-
/O.NEW.KMRX.SV.W.0227.120718T1812Z-120718T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 PM EDT WED JUL 18 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
* UNTIL 245 PM EDT
* AT 211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTH OF HUNTSVILLE...OR 15 MILES SOUTH OF ONEIDA...AND MOVING
SOUTHEAST AT 5 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
SMOKEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3628 8425 3617 8445 3618 8446 3619 8446
3621 8449 3630 8460 3643 8443
TIME...MOT...LOC 1812Z 317DEG 4KT 3630 8444
$$1 follow-up statement
300
WWUS54 KMRX 181824
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT WED JUL 18 2012
TNC013-151-181845-
/O.CON.KMRX.SV.W.0227.000000T0000Z-120718T1845Z/
SCOTT TN-CAMPBELL TN-
224 PM EDT WED JUL 18 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR CAMPBELL AND SCOTT COUNTIES...
AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SMOKEY JUNCTION...OR 15 MILES NORTHEAST OF WARTBURG...
MOVING SOUTHEAST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...
SMOKEY JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3628 8425 3617 8445 3618 8446 3619 8446
3621 8449 3630 8460 3643 8443
TIME...MOT...LOC 1824Z 317DEG 4KT 3628 8442
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:30 PM EDT, 42 minutes earlier.
Area forecast discussion, Jul 18, 1:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 130 PM EDT WED JUL 18 2012 .AVIATION...TSRA COVERAGE ON THE INCREASE THIS AFTERNOON WITH SOME ACTIVITY FIRING ALONG OUTFLOW BOUNDARIES FROM EARLIER TSRA. TYS AND TRI WILL BOTH BE UNDER THE GUN TO GET A TSRA OVER THE NEXT 1 TO 4 HOURS. CHA MAY ALSO GET A TSRA GIVEN NEW DEVELOPMENT OVER THE SRN PLATEAU WHICH WILL MOVE SLOWLY SE. KEPT CONDITIONS MOSTLY VFR OUTSIDE OF THE SHORT TERM THREAT FOR TSRA. IF A STRONGER TSRA DEVELOPS OR PASSES DIRECTLY OVER TYS/TRI THEN BRIEF MVFR OR LOWER CONDITIONS ARE LIKELY. POTENTIAL FOR PATCHY DENSE FOG LATE TONIGHT AGAIN AT TRI...WHICH MAY EQUATE TO IFR OR LOWER THERE BEFORE 12Z THURSDAY. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && TG
Hazardous weather outlook, Jul 18, 4:51 AM EDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 451 AM EDT WED JUL 18 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 451 AM EDT WED JUL 18 2012 /351 AM CDT WED JUL 18 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED THROUGH THE UPCOMING WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY...WITH THE PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN-BURST WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TD
In the hours before
Local storm report, Jul 18, 8:44 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
844 AM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM FLOOD RED BANK 35.11N 85.29W
07/17/2012 HAMILTON TN 911 CALL CENTER
MINOR FLOODING. VEHICLE STUCK IN WATER IN RED BANK.
&&
JWINTONSpecial weather statement, Jul 18, 12:39 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1239 PM EDT WED JUL 18 2012 TNZ035-067-181730- MORGAN TN-ROANE TN- 1239 PM EDT WED JUL 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN AND ROANE COUNTIES UNTIL 130 PM EDT... AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF ROCKWOOD...MOVING SOUTHEAST AT 10 MPH. OTHER ISOLATED STRONG STORMS WILL CONTINUE TO DEVELOP IN THIS AREA. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM AND ANY OTHER STRONG STORMS THIS AFTERNOON. LOCALLY HEAVY RAINS UP TO 1.5 INCHES PER HOUR ARE ALSO POSSIBLE...AND MAY CAUSE MINOR FLOODING OF LOW LYING AREAS. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD... KINGSTON...OLIVER SPRINGS...PINE ORCHARD...PETROS...OAKDALE... HARRIMAN...DEARMOND...EAGLE FURNACE...FAIRVIEW...PAINT ROCK AND BRADBURY. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TG
Special weather statement, Jul 18, 2:04 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 204 PM EDT WED JUL 18 2012 TNZ036-069-181845- ANDERSON TN-KNOX TN- 204 PM EDT WED JUL 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX AND ANDERSON COUNTIES UNTIL 245 PM EDT... AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLINTON...MOVING SOUTHEAST AT 5 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...POWELL... HALLS...KARNS...BEARDEN AND MALONEYVILLE. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:31 PM EDT | Areal Flood Advisory | MRX | Hamilton, Marion, Sequatchie | 119 min |
| Jul 17, 10:50 PM EDT | Flash Flood Warning | MRX | Hamilton, Marion, Sequatchie | 110 min |
| Jul 18, 8:13 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Rhea | 3 hr |
| Jul 18, 1:48 PM EDT | Areal Flood Advisory | MRX | Anderson, Campbell, Morgan, Roane, Scott | 3 hr |
| Jul 18, 2:31 PM EDT | Severe Thunderstorm Warning | MRX | Knox | 29 min |
| Jul 18, 4:55 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 50 min |
| Jul 18, 5:01 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Sequatchie | 119 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.